12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > On the computation of Casimir stresses in open ...
View graph of relations

« Back

On the computation of Casimir stresses in open media and Lifshitz theory

Research output: Contribution to journalJournal article

Published

Article number405301
Journal publication date09/2013
JournalJournal of Physics A: Mathematical and Theoretical
Journal number40
Volume46
Number of pages32
Original languageEnglish

Abstract

A classification of the electromagnetic modes on open and closed spatial domains containing media with piecewise homogeneous permittivities is used to facilitate the derivation of quantum induced Casimir stresses in dielectrics. By directly exploiting the complex analytic properties of solutions of the macroscopic Maxwell equations for open systems it is shown how regular expressions for such stresses can be expressed in terms of double integrals involving either real or pure imaginary frequencies associated with harmonic modes in conformity with the Lifshitz theory for separated planar dielectric half-spaces. The derivation is self-contained without recourse to the Krein formula for a density of states or mode regularization and offers a more direct approach to other open systems.